Alert archive / Hawaii / High Wind Warnings in 2013
High Wind Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at May 9, 2013, 4:07 PM HST for Hawaii County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2013, 4:07 PM HST (02:07 UTC)
- Expired
- May 9, 2013, 8:29 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120 WWHW70 PHFO 100207 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 407 PM HST THU MAY 9 2013 ...BRIEF PERIOD OF STRONG WINDS EXPECTED ACROSS THE BIG ISLAND SUMMITS... .STRONG WINDS OF 45 MPH HAVE BEEN MEASURED FROM SENSORS ATOP MAUNA KEA. HIZ028-101515- /O.NEW.PHFO.HW.W.0011.130510T0207Z-130510T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 407 PM HST THU MAY 9 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. * WINDS...SOUTHWEST TO 45 MPH WITH LOCALIZED HIGHER GUSTS ARE EXPECTED OVER THE SUMMITS ABOVE 13000 FT. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE AND CAUSE POWER INTERRUPTIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF 60 MPH OR HIGHER...ARE EXPECTED. && $$
1 follow-up statement
399 WWHW70 PHFO 100629 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 829 PM HST THU MAY 9 2013 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .WINDS AT THE BIG ISLAND SUMMITS HAVE DECREASED TO BELOW WARNING LEVELS. WIND SPEEDS ARE EXPECTED TO REMAIN AROUND ADVISORY LEVELS TONIGHT. THEREFORE...THE HIGH WIND WARNING HAS BEEN REPLACED BY A WIND ADVISORY...WHICH IS IN EFFECT THROUGH 6 AM FRIDAY. HIZ028-101600- /O.CAN.PHFO.HW.W.0011.000000T0000Z-130510T1600Z/ /O.NEW.PHFO.WI.Y.0038.130510T0629Z-130510T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 829 PM HST THU MAY 9 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...SOUTHWEST 30 TO 35 MPH WITH LOCALIZED GUSTS TO 50 MPH. * TIMING...THROUGH 6 AM HST FRIDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ REYNES
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at May 9, 4:00 PM HST, 7 minutes earlier.
Area forecast discussion, May 9, 4:00 PM HST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST THU MAY 9 2013 .SYNOPSIS... LAND BREEZES WILL CLEAR OUT MOST OF THE CLOUDS TONIGHT. SEA BREEZES WILL LIKELY PROVIDE CLOUD BUILD UPS ON FRIDAY. TRADE WINDS WILL SLOWLY BUILD BACK OVER THE STATE LATE IN THE DAY FRIDAY AS HIGH PRESSURE BEGINS TO PUSH IN FROM THE NORTHWEST. MODERATE TRADES WILL FOCUS SHOWERS ON WINDWARD AND MAUKA AREAS INTO NEXT WEEK PARTICULARLY FOR MAUI AND BIG ISLAND. && .DISCUSSION... SEA BREEZE CONVERGENCE THIS AFTERNOON HAS PROVIDED CLOUD BUILD UPS ACROSS THE INTERIOR SECTIONS ALL ISLANDS. ON THE BIG ISLAND...A FEW THUNDERSTORMS FLARED UP IN THE SADDLE EARLIER THIS AFTERNOON DUE TO THE CONVERGENCE...SOMEWHAT UNSTABLE CONDITIONS AND THE MOISTURE THAT MOVED BACK UP FROM THE SOUTH FROM LAST WEEK/S FRONTAL PASSAGE. HAVE KEPT ISOLATED THUNDERSTORMS FOR BIG ISLAND IN THE FORECAST THROUGH 800 PM HST THIS EVENING...BUT THIS CONVECTION SHOULD BEGIN TO WEAKEN AFTER SUNSET. TONIGHT...LAND BREEZES WILL SET IN AND CLEAR OUT THE CLOUD COVER OFF THE ISLANDS. FRIDAY WILL START MOSTLY SUNNY ACROSS THE ISLANDS. SEA BREEZES WILL SET IN DURING THE LATE MORNING AND PROVIDE CLOUD BUILD UPS ACROSS THE ISLAND INTERIORS AGAIN. LITTLE SHOWER ACTIVITY ASSOCIATED WITH THE CLOUD BUILD UPS IS EXPECTED FOR THE SMALLER ISLANDS BY AFTERNOON. HOWEVER...GIVEN THE LINGERING MOISTURE AROUND THE WINDWARD SIDE OF THE BIG ISLAND...IT IS LIKELY THAT THERE WILL BE A BIT MORE SHOWER ACTIVITY THERE FRIDAY AFTERNOON. A HIGH PRESSURE SYSTEM WILL BUILD NORTHWEST OF THE STATE...AND THEN SLIDE EASTWARD THROUGH THIS WEEKEND. THE HIGH WILL BRING NORTHEAST TRADE WINDS ACROSS THE ISLANDS STARTING FRIDAY AFTERNOON FOR THE WESTERN HALF OF THE STATE...THEN AROUND MAUI AND BIG ISLAND BY SATURDAY MORNING. HAZY CONDITIONS FROM VOG WILL BE FELT ACROSS THE ALL PORTIONS OF THE BIG ISLAND THROUGH SATURDAY...THEN FOCUS BACK OVER THE KONA SIDE AS THE TRADES RETURN. THE TRADES WILL BEGIN TO VEER EASTERLY BY SATURDAY...AND REMAIN AT MODERATE SPEEDS THROUGH THE WEEKEND. THE TRADE WINDS WILL FOCUS MORE OF THE CLOUDS AND SHOWERS ACROSS WINDWARD AND MAUKA AREAS THIS WEEKEND...AND LESS ON THE LEEWARD SIDES. THE CLOUDS AND SHOWERS NEAR THE BIG ISLAND FROM THE OLD FRONTAL BAND EXTENDS FAR TO THE NORTHEAST. ONCE THE TRADES COME BACK...THAT UPSTREAM MOISTURE WILL GET DRAWN BACK OVER THE ISLANDS. MODELS SEEM TO KEEP A PROGRESSIVELY WET PATTERN OVER WINDWARD SIDES OF MAUI AND BIG ISLAND THIS WEEKEND AND MONDAY. THE ATMOSPHERE WILL REMAIN STABLE ALOFT HOWEVER...SO EXPECTING LIGHT BUT PERSISTENT RAIN. MONDAY NIGHT THROUGH THURSDAY...MODELS SHOW A BRIEF WEAKENING IN THE HIGH AS IT TRACKS NORTHEAST OF HAWAII MONDAY NIGHT AND TUESDAY...WHICH WILL CREATE A SLIGHT DECREASE IN THE TRADE WINDS. MEANWHILE...A TROPICAL UPPER TROPOSPHERIC TROUGH...OR TUTT...DEVELOPS OVER THE ISLAND CHAIN TUESDAY NIGHT INTO WEDNESDAY. THIS WILL RESULT IN SLIGHT WEAKENING OF THE TRADE WINDS WHILE COOLER TEMPERATURES ALOFT WILL CREATE A FAIRY UNIFORM WET TRADE WIND PATTERN. FINALLY...BIG ISLAND SUMMIT WINDS HAVE JUMPED UP TO WARNING LEVELS LATE THIS AFTERNOON AND HAVE ISSUED A HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS TONIGHT. PLEASE SEE NPWHFO FOR MORE INFORMATION. && .AVIATION... VMC...VISUAL METEOROLOGICAL CONDITIONS...WILL HOLD THE REST OF THE DAY. HOWEVER...AS DAYTIME CONVECTIVE CLOUDINESS BEGINS TO COLLAPSE AND DISSIPATE...CEILINGS/VISIBILITIES MAY BRIEFLY LOWER BELOW 3000 FEET/6 STATUTE MILES IN THE LATER AFTERNOON AND EARLY EVENING HOURS. NO AIRMETS ARE EXPECTED THROUGH THE FORECAST PERIOD. && .MARINE... A SMALL NORTH-NORTHWEST SWELL WILL REACH THE AREA LATE IN THE DAY FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. A SMALL SOUTH SWELL WILL ALSO ARRIVE DURING THIS WEEKEND. NO OTHER SIGNIFICANT SWELLS ARE EXPECTED. LIGHT TO MODERATE WINDS AND SMALL SWELLS WILL KEEP CONDITIONS BELOW SMALL CRAFT ADVISORY CRITERIA FOR FRIDAY AND SATURDAY. POTENTIAL FOR SCA IN THE TYPICAL WINDY AREAS SUNDAY AS THE TRADES PICK UP SLIGHTLY. && .HFO WATCHES/WARNINGS/ADVISORIES... A HIGH WIND WARNING UNTIL 600 AM HST FRIDAY FOR THE BIG ISLAND SUMMITS. && DISCUSSION/MARINE...FOSTER AVIATION...KINEL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:29 PM HST | Wind Advisory | HFO | Hawaii | 11 hr |
Nearby
High Wind Warnings in Hawaii, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.